Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Heart palpitations, irregular heart beat. Side effects of statin drugs?

there are a number of questions here that were left unanswered, namely the ones I have as well about Statin drugs and heart palpitations/irregular heartbeats. I never had any irregular heart beat or palpitation issues but since I am on Statins this seems to have really gotten worse. Is there a possibility that Statins could have the side effects of actually destroying heartmuscle? Are there any studies?
Asked On : Mon, 30 Apr 2012
Answers:  2 Views:  988
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Internal Medicine Specialist 's  Response
Thanks for query.
Statins are a class of drugs used to lower cholesterol levels by inhibiting the enzyme HMG-CoA reductase, which plays a central role in the production of cholesterol in the liver.
The most common side effects are:
-muscle pain, and

Statins do not cause palpitations.
Get ECG done during the episode of palpitations that may help to rule out arrhythmia.
Consult with cardiologist for further evaluation like Holter monitoring ,2DECHO,etc.
Hope this helps you.
Thank you.
Answered: Tue, 30 Jul 2013
I find this answer helpful
Orthopaedic Surgeon, Joint Replacement Dr. K. Naga Ravi Prasad's  Response
Jul 2013
Hi, thanks for writing to HCM.

In my opinion, there is no relationship between usage of statins and palpitations /irregular heart beats.

The most common side effect of statins is SKELETAL muscle pain (Cardiac muscle is SMOOTH muscle). Very rarely, statins can cause life threatening muscle damage called RHABDOMYOLYSIS which can cause Liver, Kidney damage and death at death rarely.

Early complications of rhabdomyolysis include very high levels of Potassium in the blood which can lead to irregular heart beat or cardiac arrest.

Consult your treating physician and discuss all the issues.

Hope this information is helpful. Good day
Answered: Tue, 30 Jul 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor